Nervous systems of babies of women with certain genotype more affected, study finds
MONDAY, Aug. 25 (HealthDay News) -- Breast-feeding moms who take medicines containing codeine may be unwittingly risking the health of their infant, new Canadian research suggests.
The study indicates that a relatively rare genetic predisposition causes some women to metabolize codeine-laced drugs into morphine far faster than normal -- possibly harming the infant's central nervous system in the process.
In such cases, the threat of a morphine overdose appears to be reversible if the woman stops taking the medication. However, for mothers with the genetic vulnerability, the unabated ingestion of codeine and gradual build-up of morphine in a baby's system can prompt extreme sleepiness, abnormal breathing, and even death, the researchers warned.
The finding echoes a public health advisory issued by the U.S. Food and Drug Administration in 2007.
"Codeine itself doesn't have any pain-relieving effects, but our body changes it into morphine, and that's what combats the pain," explained study author Parvaz Madadi, a doctoral candidate in the department of physiology and pharmacology at the University of Western Ontario, in Canada.
"The problem is that your genetic makeup makes more or less of it," she noted. "So this is where the risk lies, because you can't know in advance what that predisposition would be, unless you would do a genetic test, which is not standard routine at this point. So while it would not be a problem in all cases, I would say that codeine cannot be considered a safe drug for some mothers who are breast-feeding their infants."
Madadi and a team of Canadian researchers published the findings in the Aug. 20 online issue of Clinical Pharmacology & Therapeutics.
The study authors pointed out that pain-relief medications are commonly prescribed for new mothers, given that
All rights reserved